Wisconsin, 2019

Flooding in Wisconsin, September 1 to 30, 2019

September 1 to 30, 2019 · NWS GRB · 2 events in 2 counties and zones

Elevated lake levels on Lake Michigan caused some isolated flooded areas near the lake on an ongoing basis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Elevated lake levels on Lake Michigan caused some isolated flooded areas near the lake on an ongoing basis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 31, 9:34 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 31, 9:34 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1034 PM CDT Sat Aug 31 2019

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Sunday
Issued at 255 PM CDT Sat Aug 31 2019

Mid and high clouds covered the forecast area this afternoon and
temperatures were in the mid 60s to lower 70s at 19Z. Radar was
showing some echoes moving into the area from the west but a dry
layer between 6 kft and 12 kft, as seen on the 18Z KGRB sounding,
should keep any of this from reaching the surface.

Cloud-cover should keep fog from developing overnight and
temperatures will be much warmer than they were this morning.
Expect an increase in moisture tonight and Sunday in southerly
flow around high pressure to the east of Wisconsin. Isentropic
lift from warm advection, an inverted surface trough, and some mid
level short wave energy will bring a chance for showers to
southern Wisconsin. Have only included some slight chance POPs in
the southeast part of the forecast area to account for this. Would
not be too surprised if POPs need to be increased and/or expanded.
Clouds will at least partially counteract the warm advection,
allowing for highs in the upper 60s to mid 70s on Sunday.

.LONG TERM...Sunday Night Through Saturday
Issued at 255 PM CDT Sat Aug 31 2019

The main focus in the extended portion of the forecast will be the
chances for showers and thunderstorms Monday night into Tuesday and
the potential for these storms to become strong to severe.

Sunday night into Monday: A weak surface trough is expected to
stretch southwest from Ontario into the western U.P. and northwest
WI. Aloft, a weak/subtle shortwave is expected to slide through the
area overnight, along the southern edged of general mid-level
troughing. Weak forcing along the trough, along with lingering
moisture and upper-level support from the shortwave, will lead to
isolated rain showers across mainly north-central Wisconsin. While
the shortwave passes off to the east of the area, the aforementioned
weak surface trough linger nearby and become nearly stationary
across the area. This may allow for additional, isolated afternoon
showers and thunderstorms, with the best chance remaining across the
north-central and far northeast WI. Overnight lows are forecast to
be in the mid 50s to around 60. High temperatures Monday are
expected to be in the mid to upper 70s.

Monday night through Tuesday: A surface low is expected to eject
into the northern Plains, from the northern Rockies Monday night,
before lifting northeastward into northern MN by Tuesday morning.
Ahead of the surface low, a warm front is forecast to lift
northeastward, reaching western Lake Superior by 18Z Tuesday. This
will be roughly around the time that a stronger shortwave approaches
from the west. Ahead of these features and cold front, sliding
through the area by late morning or early afternoon, moist air is
expected to quick advance north and northeastward. This will largely
be on a 40 to 50 kt southwesterly LLJ. Instability values are
progged to jump up close to around 2000 J/kg behind the warm front
and ahead of the approaching cold front. Deep-layer shear is
expected to increase to 35 to 45 kts along and ahead of the front,
with a large portion of this being perpendicular to the line of
forcing. Broad scale forcing would likely increase during the
afternoon hours as the area would be in the right-entrance region of
an upper-level jet. If the timing of the front is correct, the
potential for severe weather would be increasing for late Tuesday
morning into Tuesday afternoon. Current thinking is that the main
threats from any storms would be damaging winds as bowing line
segments would be possible, although some hail is possible along
the warm front. Heavy rain is expected under any of the
thunderstorms as well as precipitable water values jump to or around
1.5 to 2.0 inches. This may lead to localized urban flooding in poor
drainage areas. As winds become west and northwesterly behind the
cold front, afternoon and evening winds may gust as high as 25 to 35
mph outside of any thunderstorms. Will have to monitor this system
closely as confidence in storm potential increases.

Rest of the extended: Dry Canadian high pressure will build across
the area and remain in place Tuesday evening through Friday morning,
allowing for a break in the precipitation along with cooler, more
fall-like air to move in. The next chance of rainfall will be Friday
afternoon as the next low pressure system and cold front moves
through the area. This will also begin to usher in another round of
below normal temperatures into next weekend.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1033 PM CDT Sat Aug 31 2019

Generally good flight conditions are expected through tomorrow
evening as an anticyclone slowly departs the area to the east.
Middle clouds will stream across the area from time to time, but
dry air at low-levels should limit precipitation to just a chance
of sprinkles, which still did not seem worthy of inclusion in the
TAFs.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......Cooley
AVIATION.......Skowronski
Hazardous weather outlook, Aug 31, 1:38 PM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
238 PM CDT Sat Aug 31 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
238 PM CDT Sat Aug 31 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a good chance of thunderstorms Monday night into Tuesday.
Some of these storms may be strong to severe late Tuesday morning
into Tuesday afternoon, with damaging winds and heavy rainfall
being the main threats.

West to northwest winds may gust as high as 35 mph Tuesday
afternoon into Tuesday evening after a cold front passes through
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-011945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
238 PM CDT Sat Aug 31 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a good chance of thunderstorms late Monday night through
Tuesday. Any storms would pose a hazard to mariners.

Southwest winds will gust to 30 knots on Tuesday, then veer to
the northwest Tuesday night. A few gale force gusts are possible.

MG/Cooley

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Oconto

When
September 1, 12:00 AM CST to September 30, 12:00 AM CST
Where
Oconto County, 2.77 mi NE of Oconto to 2.86 mi ENE of Oconto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.911, -87.844

North Bayshore Road was often under water due to high lake levels.

Flood, Kewaunee

When
September 1, 12:00 AM CST to September 30, 12:00 AM CST
Where
Kewaunee County, 1.01 mi NNW of Kewaunee to 0.95 mi NNW of Kewaunee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.464, -87.504

Areas around the Kewaunee Marina were often under water due to high lake levels.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856157, 856167.